|Peripheral Neuropathy due to antiviral
Mar 18, 1997
Dear Doctor: Iam positive for 10 years with a base viral load of 10,000 and T-CELL 350. A few months ago I began therapy for the first time, but very soon I discovered that I can't take any of the nucleoside drugs due to severe peripheral neuropathy. I stopped all medicine for two months and the symptoms of neuropathy cleared completely. Eight weeks ago I began taking the combination of Crixivan, Neverapine and 3TC with excellent results ( undetectable viral load). Unfortunately, lately I began having mild symptoms of neuropathy and I'm considering to stop taking the 3TC. My questions to you are: if the symptoms of neuropathy are mild and tolerable, do I still run the risk of permanent damage if continuing taking 3TC?. Should I stop the 3TC immediately or wait until symptoms get worst?. Is it better to try half dose of 3TC instead of not taking it at all, and stay with only two drug combination? I'm reluctant to change the combination completely to a two protease combination due to known side effects (Retonavir and Saquinavir). Thanks very much for your wonderful work.
| Response from Dr. Cohen
The nucleosides that cause neuropathy are ddC, ddI, and d4T, probably in that order. 3TC is not a common cause of neuropathy. Neither are nevirapine or indinavir (Crixivan). If you have neuropathy, it's possible that it's due to HIV infection itself or to past therapy with "d-drugs," in which case the best thing you can do is to treat your HIV infection aggressively.
I would be reluctant to stop someone's drugs if the drugs were working as well as they are in you, unless there were stronger evidence that they were causing the neuropathy.
If this problem persists, you may want to consult a neurologist who has expertise in HIV disease.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Diarrhea After Sex With Sex Worker Worried I Have HIV
- Enlarged Lymph Nodes After Blowjob Worried I Have HIV
- Flaky Skin After Oral Sex With No Protection Does It Mean I Have HIV
- Jock Itch After Vaginal Sex With Condom What Are The Chances Of HIV
- Sore On Mouth After Handjob Worried I Have HIV
- Can Stds Cause Cancer?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.